Alert archive / New Mexico / Flash Flood Warnings in 2011
Flash Flood Warning 51, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 21, 2011, 12:49 PM MDT for Lincoln County, New Mexico. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 21, 2011, 2:18 PM MDT
- In force
- 89 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 59 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100
WGUS55 KABQ 211849
FFWABQ
NMC027-212045-
/O.NEW.KABQ.FF.W.0051.110821T1849Z-110821T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1249 PM MDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
* UNTIL 245 PM MDT
* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR RUIDOSO DOWNS...OR
ABOUT NEAR RUIDOSO. THE STORM PRODUCING VERY HEAVY RAIN WAS
DRIFTING NORTHEAST AROUND 5 MPH. RAINFALL AMOUNTS BETWEEN ONE
HALF AND ONE INCH ARE POSSIBLE WITH THIS STORM.
THIS WILL IMPACT THE WHITE FIRE BURN SCAR AS WELL AS RUIDOSO
DOWNS...HIGHWAY 70 AND RIO RUIDOSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.
&&
LAT...LON 3333 10565 3337 10565 3343 10553 3341 10548
3337 10548 3332 10560 3331 10564
$$
GUYER1 follow-up statement
979
WGUS75 KABQ 212018
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT SUN AUG 21 2011
NMC027-212028-
/O.CAN.KABQ.FF.W.0051.000000T0000Z-110821T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
218 PM MDT SUN AUG 21 2011
...FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL LINCOLN
COUNTY...
LAT...LON 3333 10565 3337 10565 3343 10553 3341 10548
3337 10548 3332 10560 3331 10564
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:24 AM MDT, 9 hours 25 minutes earlier.
Area forecast discussion, Aug 21, 3:24 AM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 324 AM MDT SUN AUG 21 2011 .DISCUSSION... ANOTHER ACTIVE DAY IS IN STORE FOR THE LAND OF ENCHANTMENT. ONGOING CONVECTION WILL LIKELY CONTINUE FOR A FEW MORE HOURS THIS MORNING AS A FEW DISTURBANCES CONTINUE TO TRACK ACROSS THE STATE. THE FIRST IS AN UPPER LEVEL VORT MAX EXITING NE NM...AND THE SECOND IS AN MCV LOCATED NEAR CUBA. IN ADDITION...CONVECTION ACROSS THE SOUTHEAST IS BEING AIDED BY A 30KT LLJ RIDING OVER OUTFLOW BOUNDARIES AND/OR WHAT IS LEFT OF THE BACK DOOR COLD FRONT. THIS LATTER AREA SHOULD TAPER OFF AROUND SUNRISE AS THE LLJ DECREASES AND LOW LEVEL WINDS VEER AROUND TO THE SOUTHEAST. NORTHERN AREAS SHOULD DECREASE IN COVERAGE SOME...BUT MAY NOT DIMINISH COMPLETELY BEFORE AFTERNOON CONVECTION BEGINS AS THE MCV CONTINUES TO MOVE NORTHEAST. AS SURFACE WINDS BECOME MORE SOUTHEASTERLY THIS AFTERNOON ACROSS THE EASTERN PLAINS...UPSLOPE COMPONENT WILL AID IN THE DEVELOPMENT OF SHRA AND TSTMS ALONG THE EAST SLOPES OF THE CENTRAL MTN CHAIN. STEERING FLOW STILL EXPECTED TO BE SOUTHERLY...THUS STORMS WILL HUG THE CENTRAL MTN CHAIN BEFORE OUTFLOW BOUNDARIES HELP INITIATE THE EASTWARD PROGRESSION. MEANWHILE...ACROSS THE WEST...SUBSIDENCE BEHIND THE MCV MAY RESULT IN A DELAYED START TO CONVECTION ACROSS THE WEST. HOWEVER...GFS SUGGESTING THAT ANOTHER WEAK RIPPLE IN THE UPPER LEVEL FLOW WILL ROUND THE PERIPHERY OF THE UPPER HIGH TODAY. THIS COMBINED WITH ADDITIONAL LOW LEVEL MOISTURE SHOULD BE SUFFICIENT FOR TSTMS. SO EVEN IF IT IS A LATE START ACROSS THE WEST...IT WILL REMAIN ACTIVE TODAY. THEN...SIMILAR TO PREVIOUS NIGHTS...CONVECTION SHOULD LINGER INTO THE OVERNIGHT HOURS. UPPER HIGH OVER TEXAS WILL BEGIN ITS RETROGRESSION ON MONDAY. SUBSIDENCE UNDER THE UPPER LEVEL HIGH WILL LIMIT CONVECTIVE COVERAGE...ESPECIALLY ACROSS THE SOUTHEAST HALF OF THE CWA. HIGH TERRAIN OF THE NORTH AND WEST SHOULD REMAIN FAIRLY ACTIVE. AS THE UPPER HIGH CONTINUES TO MOVE WEST ON TUESDAY AND WEDNESDAY... CENTERING OVER THE FOUR CORNERS REGION...NEW MEXICO WILL LARGELY BE IN RECYCLE MODE. NORTHWESTERN AREAS MAY DRY OUT SOME...BUT A BACK DOOR FRONT ON WEDNESDAY WILL BACK UP TO THE CENTRAL MTN CHAIN...AND WILL HELP IGNITE THUNDERSTORMS ONCE AGAIN. SOME OF THIS LOW LEVEL MOISTURE WILL LIKELY SQUEEZE THROUGH THE GAPS AND MOISTEN UP THE WEST. THUS...BY THURSDAY...NORTHERN AND WESTERN AREAS WILL RESUME BEING THE FOCUS AREA. 34 && .AVIATION... A MOIST AND UNSTABLE AIR MASS WILL YIELD ANOTHER ACTIVE ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. THROUGH THE MORNING...SHOWERS AND THUNDERSTORMS WILL REMAIN ESPECIALLY ACTIVE OVER NORTH CENTRAL AND NORTHEAST NEW MEXICO WHERE AN UPPER LEVEL DISTURBANCE WILL SLOWLY TRACK NORTHEAST FROM NEAR CUBA TOWARD TRES PIEDRAS AND POINTS NORTHEAST. AS DAYTIME HEATING COMMENCES...THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL EXPAND BEGINNING AROUND 17Z WITH WIDESPREAD COVERAGE EXPECTED ACROSS THE WEST AND NORTH DURING THE AFTERNOON AND EVENING HOURS. THE SOUTHEAST SHOULD SEE THE FEWEST STORMS. THUNDERSTORMS WILL PRODUCE LOCAL MVFR/IFR CIGS AND VISIBILITIES WITH MODERATE TO HEAVY RAIN AND GUSTY WINDS TO 40 MPH ALONG WITH OCCASIONAL MT TOP OBSCURATIONS. OTHERWISE EXPECT GENERALLY LIGHT WINDS AND VFR CONDITIONS. KJ NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... ANOTHER ROUND OF WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE ACROSS THE FORECAST AREA TODAY. THE MOUNTAIN AREAS WILL ONCE AGAIN BE FAVORED AND A WEAK SOUTHWEST TO NORTHEAST STEERING FLOW WILL CARRY MOST STORMS SLOWLY NORTHEAST. ACROSS THE EAST CENTRAL AND SOUTHEAST AND SOUTHERN-MOST AREAS...THE STEERING FLOW WILL FAVOR STORM MOTIONS MORE TOWARD THE NORTH OR NORTHWEST DUE TO THE UPPER HIGH POSITION OVER TEXAS. THE EAST SLOPES OF THE CENTRAL MOUNTAINS...NORTHWEST MOUNTAINS AND AREAS ALONG THE CONTINENTAL DIVIDE EXPECTED TO HAVE THE MOST CONCENTRATED AREA OF WETTING RAINS. GOING INTO THE FIRST HALF OF THE NEW WORK WEEK...FORECAST MODELS CONTINUE TO SHOW THE UPPER HIGH BUILDING BACK TOWARD THE WEST AND MORE SQUARELY ALONG OR WEST OF THE CONTINENTAL DIVIDE. IN FACT...BY TUESDAY MODELS SUGGEST THE CENTER OF THE UPPER HIGH MEANDERING OVER THE GALLUP AREA. THIS HIGH POSITION WILL RESULT IN A DOWNWARD TREND OF WETTING STORM COVERAGE MONDAY AND TUESDAY...WITH THE FOCUS OVER THE HIGHER TERRAIN AND NORTHEAST. WITH LESS STORM COVERAGE AND CLOUD COVER...DAYTIME TEMPERATURES WILL TREND UPWARD AND REMAIN ABOVE AVERAGE FOR MOST AREAS THROUGH THE EARLY TO MIDDLE PART OF THE WEEK. AS A RESULT...HUMIDITIES WILL TREND DOWN ACCORDINGLY BUT GENERALLY MIN RH/S WILL REMAIN IN THE 20S. LESS CERTAINTY IN THE UPPER HIGH POSITIONING FOR THE WEDNESDAY THROUGH FRIDAY PERIOD. HOWEVER...BASED ON THE LATEST MODELS PROJECTIONS...GROWING CONSENSUS THAT THE UPPER HIGH WILL SHIFT MORE OVER THE FOUR CORNERS AREA ALLOWING FOR ANOTHER BACKDOOR COLD FRONT TO PUSH SOUTHWARD DOWN THE PLAINS DURING THE WEDNESDAY-THURSDAY PERIOD. TYPICALLY THESE PATTERNS FAVOR THE NORTHEAST AND EAST CENTRAL PLAINS...WHILE RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO SCATTERED THUNDERSTORMS FAVOR THE HIGHER TERRAIN EACH DAY. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES. KJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 89 63 92 63 / 30 40 20 20 DULCE........................... 84 51 86 52 / 40 50 30 30 CUBA............................ 80 56 82 56 / 50 50 30 30 GALLUP.......................... 83 56 85 56 / 50 40 20 20 EL MORRO........................ 78 53 80 53 / 60 50 30 20 GRANTS.......................... 83 56 86 56 / 50 50 30 20 QUEMADO......................... 80 57 82 56 / 60 50 20 20 GLENWOOD........................ 88 63 90 64 / 30 30 10 20 CHAMA........................... 78 51 80 50 / 50 50 40 30 LOS ALAMOS...................... 78 61 81 61 / 50 50 30 30 PECOS........................... 76 57 80 58 / 60 50 30 30 CERRO/QUESTA.................... 77 52 80 53 / 60 50 30 30 RED RIVER....................... 70 47 72 47 / 70 60 40 40 ANGEL FIRE...................... 71 47 73 47 / 70 60 40 30 TAOS............................ 80 56 84 55 / 60 50 30 30 MORA............................ 73 54 78 54 / 60 60 30 30 ESPANOLA........................ 85 58 88 59 / 50 50 20 20 SANTA FE........................ 80 60 83 60 / 50 50 30 30 SANTA FE AIRPORT................ 84 61 87 61 / 50 50 20 20 ALBUQUERQUE FOOTHILLS........... 86 66 89 66 / 40 50 10 20 ALBUQUERQUE HEIGHTS............. 88 69 91 69 / 40 50 10 20 ALBUQUERQUE VALLEY.............. 90 65 93 66 / 40 40 10 20 ALBUQUERQUE WEST MESA........... 89 65 92 67 / 40 50 10 20 LOS LUNAS....................... 90 65 92 65 / 40 40 10 20 RIO RANCHO...................... 89 65 91 66 / 40 50 20 20 SOCORRO......................... 91 66 92 66 / 40 40 5 20 SANDIA PARK/CEDAR CREST......... 84 60 89 58 / 50 50 20 20 TIJERAS......................... 85 61 89 61 / 40 50 20 20 MORIARTY/ESTANCIA............... 83 57 86 58 / 50 50 20 20 CLINES CORNERS.................. 80 60 83 60 / 50 50 20 20 GRAN QUIVIRA.................... 85 62 87 62 / 50 40 20 20 CARRIZOZO....................... 88 64 90 65 / 40 40 10 20 RUIDOSO......................... 81 58 80 59 / 40 40 20 20 CAPULIN......................... 82 59 87 59 / 50 50 20 20 RATON........................... 88 60 92 60 / 50 50 20 20 SPRINGER........................ 86 61 91 60 / 60 50 20 20 LAS VEGAS....................... 80 58 85 58 / 60 60 20 30 CLAYTON......................... 87 65 93 66 / 30 40 10 10 ROY............................. 84 63 89 63 / 50 50 20 20 CONCHAS......................... 91 70 95 70 / 40 40 10 20 SANTA ROSA...................... 90 68 95 68 / 40 40 10 20 TUCUMCARI....................... 95 70 98 70 / 30 30 10 10 CLOVIS.......................... 94 68 95 68 / 20 20 5 5 PORTALES........................ 95 68 96 68 / 10 20 5 5 FORT SUMNER..................... 95 69 97 68 / 20 20 10 10 ROSWELL......................... 98 71 98 71 / 10 10 5 5 PICACHO......................... 90 63 92 63 / 30 20 10 10 ELK............................. 84 60 86 59 / 30 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/41
Hazardous weather outlook, Aug 21, 6:00 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SUN AUG 21 2011 NMZ501>540-221200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIRMASS WILL YIELD NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND MINOR FLOODING. LOCALIZED FLASH FLOODING IS POSSIBLE OVER RECENT BURN SCARS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:03 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Aug 20, 6:20 PM MDT | Areal Flood Advisory | ABQ | Harding | 85 min |
| Aug 20, 10:28 PM MDT | Special Weather Statement | ABQ | Curry, Roosevelt | 32 min |
| Aug 21, 1:12 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 2 hr |
| Aug 21, 1:56 PM MDT | Flash Flood Warning | ABQ | Catron | 2 hr |
| Aug 21, 2:41 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 21, 2:50 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 115 min |
| Aug 21, 2:57 PM MDT | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Aug 21, 3:09 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 111 min |
| Aug 21, 3:21 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 114 min |
| Aug 21, 3:47 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 118 min |
| Aug 21, 3:53 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Socorro, Torrance, Valencia | 52 min |
| Aug 21, 4:12 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 93 min |
| Aug 21, 4:30 PM MDT | Flash Flood Warning | ABQ | Torrance | 2 hr |
| Aug 21, 4:48 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Santa Fe, Torrance | 87 min |
| Aug 21, 4:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 3 hr |
| Aug 21, 5:01 PM MDT | Areal Flood Advisory | ABQ | Catron | 119 min |
| Aug 21, 5:10 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Aug 21, 5:41 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 94 min |
Nearby
Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.